Hail, Valley
- When
- July 18, 7:02 PM CST
- Where
- Valley County, 4 mi W of Arcadia
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.430, -99.207
Hail up to the size of baseballs and severe winds occurred on this Wednesday evening. During the late afternoon hours, a small number of storms formed over north central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Hail up to the size of baseballs and severe winds occurred on this Wednesday evening. During the late afternoon hours, a small number of storms formed over north central Nebraska. While they were initially supercells, these storms weakened from destructive interference as they moved south-southeast. One storm did produce a little nickel size hail over southwest Valley county around 7 PM CST. The main show was an incredible supercell that developed near Mason City around that time. The storm moved across Sherman, Buffalo, and Kearney counties over the following 2 hours, and put on a spectacular lightning and cloud-structure show. The storm was all by itself. People were taking pictures of the storm as far away as Harlan County Lake. This storm produced hail up to the size of golf balls from near Litchfield all the way down to just east of Kearney. There were spotty areas of crop damage, from hail and wind, along the way. The largest hail was the size of baseballs in Hazard, but there must have been a small number as there was very little damage visible the following day. The storm probably remained severe into northern Kearney county, but no additional reports were received south of I-80. The storm then weakened after 9 PM CST. Another storm moved out of Custer county and into Valley county just after 8 PM CST. This storm moved along nearly the identical path of the first storm. The most intense portion of this storm was during its journey through eastern Buffalo county. Golf ball size hail was reported between Kearney and Gibbon at 950 PM CST. Because these storms affected the same area of Buffalo county, there is uncertainty on which storm produced the crop damage. These storms weakened and dissipated during the late evening hours. However, another intense multicell complex had formed over north central Nebraska. This complex moved across Nance, Polk, Merrick, and York counties between 1130 PM and 2 AM CST. A utility company reported some trees and tree limbs were blown down or snapped off in northern Polk county, resulting in some power outages between Silver Creek and Highway 81. The exact location(s) was unclear. A weather station near York also measured winds of 59 MPH.
These storms formed in the vicinity of a developing warm front, as cyclogonesis was occurring over South Dakota. Fairly flat west-northwest flow was over the U.S. with a subtropical high over New Mexico. A potent northwest-southeast-oriented shortwave trough was progressing through the Dakota's. The nose of an anomalously strong jet streak was on the southern side of the trough. The evening and night were very muggy and warm. Temperatures fell from the 80s into the 70s, while dewpoints were in the lower 70s. Despite poor mid-level lapse rates, MUCAPE was 2500-3000 J/kg. Deep layer shear was around 50 kt, very strong for this time of the summer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 18, 5:27 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 627 PM CDT Wed Jul 18 2018 .UPDATE... Issued at 626 PM CDT Wed Jul 18 2018 Just issued svr tstm watch 281 until 06Z. We cont to monitor tstms upstream and it currently appears the best chance of tstms tonight will be N of a line from ODX-GRI-JYR. We were generous with the counties in the watch to the S and W of that area because some CAMs suggest additional tstm development W of the on-going activity. We will cont to monitor the situation thru the evng...but for now the highest risk for svr tstms in the next 2 hrs is over Valley and Greeley counties. && .SHORT TERM...(This evening through Thursday) Issued at 248 PM CDT Wed Jul 18 2018 Focus of attention is on the wave moving through the northern/central Plains tonight. As of now, subsidence behind morning convection should keep us largely dry this afternoon and early evening, but convection has already developed along an area of low-level convergence in South Dakota and several models send this convection to the south tonight. Not a lot of agreement among short term models. For example, the NAMnest and NSSL WRF takes convection as far west and south as our western CWA and north central Kansas, whereas the HRRR barely clips us in our northeast. There is enough uncertainty to include nearly our entire CWA with at least a slight chance of thunderstorms, with higher chances in our northeast. Since we've seen a lot of sky cover, this may hinder any development here, but with strong bulk shear for July and MLCAPE of over 1000 J/kg, there is enough support for thunderstorms to propagate into our area. A tornado is not completely out of the question in our north, considering our 0-1 km helicity above 50, especially if the mode of convection will be discreet cells rather than linear, which is still a bit of a question, even in the short term. Confidence in this forecast is not all that high, as numerical models in the short term have regularly failed over the past couple of days, and there is still a shortage of agreement and consistency among them. .LONG TERM...(Thursday night through Wednesday) Issued at 248 PM CDT Wed Jul 18 2018 Warm advection type showers are still on the table for late Thursday night, and elevated instability and favorable mid-level lapse rates could aid in giving us some marginally large hail and severe wind gusts. Although the subtropical ridge builds west into the Great Basin stretching into the southern Plains, we will largely remain on the northeastern and eastern periphery which will make us vulnerable to a series of shortwave troughs, especially from the latter half of the weekend into next week. Temperatures should be rather typical for summer, with highs in the 80s and lower 90s and lows in the 60s for the most part. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 620 PM CDT Wed Jul 18 2018 Significant Wx: A brief IFR +TSRA possible tonight. Tonight: VFR...but svr tstm watch #281 is in effect until 06Z. Can't rule out a +TSRA with G50 kt. Outside of any tstms...SE winds 10 kt or less will become VRB after 07Z. Confidence: Medium Thu: VFR with a few CU forming around midday with bases lifting to 6-7K ft. NW winds 5-10 increasing to 10-20 kt. Confidence: High && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Kelley SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Kelley
Hazardous Weather Outlook National Weather Service Hastings NE 245 PM CDT Wed Jul 18 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 191945- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 245 PM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Another round of severe weather is possible tonight mainly between 8 pm and 3 am. Thunderstorms which develop will be capable of producing large hail of golf ball size and damaging winds of 70 mph. There is also a risk for tornadoes primarily north of Interstate 80. Heavy downpours may accompany the thunderstorms and this could produce localized flooding in areas which received heavy rainfall on Tuesday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible across portions of the outlook area Thursday night after midnight, and again intermittently from Saturday night through Tuesday. Some storms late Thursday night could be strong to severe with large hail and damaging wind possible, especially over north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 PM and midnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
Special Weather Statement National Weather Service Hastings NE 801 PM CDT WED JUL 18 2018 NEZ039-190130- Valley NE- 801 PM CDT WED JUL 18 2018 ...STRONG THUNDERSTORM MOVING INTO NORTHWEST VALLEY COUNTY... At 800 PM CDT, National Weather Service meteorologists were tracking a strong thunderstorm 7 miles east of Sargent, or 8 miles southwest of Burwell, moving southeast at 20 mph. Penny size hail and winds in excess of 45 mph will be possible with this storm. This storm will remain over mainly rural areas of western Valley County. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Nebraska. LAT...LON 4174 9894 4146 9894 4157 9921 4174 9921 TIME...MOT...LOC 0100Z 323DEG 18KT 4168 9923 Kelley
The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail ranging in size from quarters to baseballs was reported along this path. The largest hail, tennis to baseball size, was reported in Hazard.
Hail up to the size of golf balls was reported.
Hail the size of quarters to half dollars was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765171, 765152, 765158, 765172, 765165, 765168, 765176.